bipolar disorder, Dr. Paul Markovitz  Q. As with many, I cannot take the SRIs. My doctor put me back on Prozac, 10 mg. and I went mad within 1 1/2 days-from over alertness to rapid cycling to hostility/rage. I am afraid to try anything else, though he has prescribed Zoloft. Since getting off all psych meds, 6 months ago, I have actually been stable, by my assessment and my docs, but a particularly bad episode of depression sent me looking for relief. I am also BPD, with CFIDS and chronic pain from stenosis and nerve impingement. For the pain, I am on heavy narcotics, which may have led to the depth of depression, but are necessary. I will not have surgery at this time. Do you have any suggestions?

  A. If you do not have OCD, you may want to give Serzone a try at 500 to 750 mg at bedtime. No agitation with this that I have seen. Remeron at bedtime is just as good, but weight gain is pretty common, and morning sedation can be a problem for some.

Another possibility is that you need more, not less, SRI or SNRI to get rid of the rapid cycling. Our studies indicate that higher dosages of Prozac (80 mg/day), Zoloft (325 mg/day on average), or Effexor XR (300 to 450 mg per day) are needed. Like surgery, you might feel worse before you feel better. Talk it over with your doctor. I do not like giving out a generic answer like this, but do not have enough data on your case to tell you much more.